Oklahoma, 2009

Hail and Damaging Wind in Oklahoma, April 29, 2009

April 29, 2009 · NWS OUN · 3 events in 2 counties and zones

Morning thunderstorms left several outflow boundaries behind, with additional showers and thunderstorms developing along and near these boundaries during the afternoon and evening hours. Large hail was reported over parts of Jefferson county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Morning thunderstorms left several outflow boundaries behind, with additional showers and thunderstorms developing along and near these boundaries during the afternoon and evening hours. Large hail was reported over parts of Jefferson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 29, 5:58 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 29, 5:58 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
658 PM CDT WED APR 29 2009

.AVIATION...
EARLIER STORMS HAVE GENERALLY STABILIZED MOST OF OUR TAF SITES...
EXCEPT KGAG AND KWWR. EXPECT ONLY SLIGHT CHANCES OF STORMS THROUGH
TONIGHT IN STABILIZED AREAS. THERE WILL BE A SLIGHT CHANCE OF
THUNDERSTORMS AGAIN TOMORROW... BUT THE ONLY SIGNIFICANT CHANCE
AT A TAF SITE WILL BE KPNC IN THE AFTERNOON. HEAVY RAINFALL OF
LAST FEW DAYS WILL PROBABLY LEAD TO SOME AREAS OF FOG AND LOW
CLOUDS... MAINLY MVFR VISIBILITIES AND IFR CEILINGS...
OVERNIGHT... WITH SLOW IMPROVEMENT AFTER 14Z ON THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 205 PM CDT WED APR 29 2009/

DISCUSSION...
MAIN FOCUS WAS ON TODAY AND TONIGHT. LARGE AREA OF SHOWERS AND
THUNDERSTORMS MOVED ACROSS THE FA THIS MORNING LEAVING AN OUTFLOW
BOUNDARY ACROSS NORTH TEXAS. THUNDERSTORM DEVELOPMENT CONT ALONG THE
RED RIVER THIS AFTERNOON AND WILL MAINTAIN AT LEAST INTO THIS
EVENING... WITH ADDITIONAL STORMS POSSIBLY MOVING NORTHEAST INTO THE
AREA FROM SOUTHWEST/WEST TEXAS. WITH SEVERAL INCHES OF RAINFALL IN
SOUTHERN OK AND WESTERN NORTH TEXAS THIS MORNING... ADDITIONAL HEAVY
RAIN WILL MAINTAIN FLASH FLOOD/FLOODING CONCERNS THROUGH TONIGHT SO
WILL CONT WITH FLASH FLOOD WATCH THROUGH 12Z. ADDITIONAL SCATTERED
STORMS MAY DEVELOP IN THE PANHANDLES THIS AFTERNOON AND EVENING.
CLOUD COVER HAS DECREASED IN THIS AREA TODAY LEADING TO THE
ATMOSPHERE BECOMING MORE UNSTABLE EAST OF THE DRYLINE. IF STORMS
DEVELOP IN THE HIGH PLAINS... THE THUNDERSTORMS COULD MOVE INTO
PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS LATER THIS EVENING AND
TONIGHT. SOME SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT. THUNDERSTORMS MAY BE ONGOING ACROSS PARTS OF THE FA
THURSDAY MORNING.

THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS PORTIONS OF THE AREA INTO
EARLY NEXT WEEK. HEAVY RAIN AND FLOODING WILL REMAIN A CONCERN AT
LEAST THROUGH THE WEEKEND. A COLD FRONT IS EXPECTED TO MOVE ACROSS
THE AREA FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  79  65  74 /  40  20  20  20
HOBART OK         61  83  63  74 /  40  10  10  10
WICHITA FALLS TX  63  83  67  85 /  60  10  10  10
GAGE OK           59  81  55  71 /  40  20  30  20
PONCA CITY OK     60  75  63  68 /  30  30  40  30
DURANT OK         64  80  68  81 /  60  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR OKZ035>039-
     044>048-050>052.

TX...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR TXZ083>090.

&&

24/23/23
Hazardous weather outlook, Apr 29, 10:55 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT WED APR 29 2009

OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
OKLAHOMA AND ALL OF WESTERN NORTH TEXAS THROUGH TONIGHT.

LOCATION...
THE SLIGHT RISK AREA COVERS AN AREA SOUTHWEST OF A LINE FROM
CHEROKEE... TO EL RENO... TO ADA AND ATOKA OKLAHOMA. THIS INCLUDES
ALL OF WESTERN NORTH TEXAS.

TIMING...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 3 AM.

IMPACTS...
HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. AN ISOLATED
TORNADO CAN NOT BE RULED OUT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS INTO THE
OVERNIGHT HOURS.

DISCUSSION...
A LARGE AREA OF THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE
ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND NORTH TEXAS THIS AFTERNOON.
MEANWHILE... A DRYLINE WILL CONTINUE TO DEVELOP ACROSS THE CENTRAL
PANHANDLES THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL ALSO MOVE
FROM THE SOUTHWEST U.S. ACROSS THE SOUTHERN PLAINS LATER TODAY AND
TONIGHT. WITH HEATING THE AIRMASS EAST OF THE DRYLINE IS EXPECTED TO
BECOME UNSTABLE LATER THIS AFTERNOON. ADDITIONAL SCATTERED
THUNDERSTORMS MAY DEVELOP NEAR AND EAST OF THE DRYLINE LATE THIS
AFTERNOON AND THIS EVENING MOVING ACROSS PORTIONS OF OKLAHOMA AND
WESTERN NORTH TEXAS TONIGHT. ANOTHER FOCUS FOR THUNDERSTORM
DEVELOPMENT IS AN OUTFLOW BOUNDARY FROM THE MORNING THUNDERSTORMS
THAT EXTENDS ACROSS NORTH TEXAS. SOME OF THE STORMS MAY BECOME
SEVERE THIS AFTERNOON AND TONIGHT ACROSS PARTS OF OKLAHOMA AND
WESTERN NORTH TEXAS... WITH LARGE HAIL AND STRONG WINDS THE MAIN
CONCERN. HOWEVER... AN ISOLATED TORNADO CAN NOT BE RULED OUT...
PRIMARILY IN THE AREA NEAR THE OUTFLOW BOUNDARY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 100 PERCENT.

OTHER HAZARDOUS WEATHER...
EXCESSIVE RAINFALL FROM THUNDERSTORMS TODAY MAY RESULT IN FLASH
FLOODING ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS. A FLASH FLOOD WATCH IS IN AFFECT THROUGH 7 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THE RISK OF SEVERE STORMS WILL CONTINUE EACH DAY THROUGH AT LEAST
FRIDAY... AND POSSIBLY INTO THE WEEKEND.

OTHER HAZARDOUS WEATHER...
PERIODS OF HEAVY RAINFALL ARE EXPECTED INTO EARLY NEXT WEEK...WHICH
COULD LEAD TO BOTH LOCALIZED FLOODING AND MAINSTEM RIVER FLOODING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.

MAXWELL

In the hours before

Special weather statement, Apr 29, 3:25 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT WED APR 29 2009

TXZ088-089-292215-
ARCHER TX-BAYLOR TX-
425 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER AND BAYLOR COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF WESTOVER AT 424 PM
CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL APPROACH WESTOVER
AND LAKE KICKAPOO.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. HEAVY RAIN WILL
REDUCE VISIBILITY AND CAUSE WATER TO POND IN LOW LYING AREAS.

BURKE
Special weather statement, Apr 29, 4:09 PM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
509 PM CDT WED APR 29 2009

OKZ050-051-292300-
LOVE OK-MARSHALL OK-
509 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOVE AND MARSHALL COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTH OF LEON
TO SAINT JOE TEXAS AT 506 PM CDT...MOVING EAST AT 40 MPH.

THIS LINE OF STORMS WILL PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN
AS IT MOVES THROUGH LOVE AND MARSHALL COUNTIES. THESE AREAS WERE
ALREADY EXPERIENCING SIGNIFICANT FLOODING...AND THE ADDITIONAL RAIN
WILL CAUSE CONDITIONS TO WORSEN. MANY ROADS EITHER ARE NOW...OR WILL
BECOME IMPASSABLE...AND WATER IS LIKELY TO ENTER HOMES AND
BUSINESSES IN FLOOD PRONE AREAS. PEOPLE IN FLOOD PRONE AREAS SHOULD
SEEK HIGHER GROUND.

BURKE
Special weather statement, Apr 29, 4:25 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CDT WED APR 29 2009

TXZ090-292300-
CLAY TX-
525 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTHEAST OF
VASHTI TO 8 MILES SOUTHWEST OF SHANNON AT 522 PM CDT...MOVING
NORTHEAST AT 20 MPH.

THE MAIN HAZARD WITH THESE STORMS WILL BE TORRENTIAL RAIN...REDUCING
VISIBIITY...CAUSING RAPID RISES ON SMALL STREAMS...AND PONDING OF
WATER IN LOW LYING AREAS. USE EXTREME CAUTION...AND NEVER DRIVE INTO
WATER THAT COVERS THE ROAD. IN ADDITION...SMALL HAIL AND WINDS
AROUND 40 MPH ARE POSSIBLE.

BURKE
Special weather statement, Apr 29, 5:38 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
638 PM CDT WED APR 29 2009

OKZ045-050-300000-
LOVE OK-JEFFERSON OK-
638 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON AND LOVE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED IN TEXAS...12 MILES SOUTHWEST OF
PETERSBURG AT 635 PM CDT...MOVING NORTHEAST AT 30 MPH. STABLE AIR IN
OKLAHOMA SHOULD CAUSE THE STORM TO WEAKEN...BUT THERE IS AT LEAST A
LOW CHANCE OF MARGINALLY SEVERE HAIL UP TO THE SIZE OF NICKELS.

THE PRIMARY HAZARD WITH THE STORM...HOWEVER...IS FLOODING. VERY
HEAVY RAIN WILL MOVE BACK INTO SOUTHEAST JEFFERSON COUNTY...AND MUCH
OF LOVE COUNTY THROUGH 8 PM. THIS WILL PUSH RAINFALL TOTALS FOR THE
DAY...OVER 10 INCHES IN SOME LOCATIONS. SIGNIFICANT FLOODING WILL
CONTINUE. PEOPLE WHO LIVE IN FLOOD PRONE AREAS MAY NEED TO SEEK
HIGHER GROUND.

LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

BURKE
Special weather statement, Apr 29, 6:04 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
704 PM CDT WED APR 29 2009

OKZ046-050-300030-
LOVE OK-CARTER OK-
704 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER AND LOVE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER LEON AT 701 PM CDT...MOVING
NORTHEAST AT 45 MPH. SMALL HAIL IS LIKELY WITH THIS STORM.

VERY HEAVY RAIN WITH THIS STORM WILL MOVE ACROSS LOVE COUNTY AND
INTO SOUTHERN CARTER COUNTY THROUGH 8 PM. THIS WILL PUSH RAINFALL
TOTALS FOR THE DAY...OVER 10 INCHES IN SOME PARTS OF LOVE COUNTY.
SIGNIFICANT FLOODING WILL CONTINUE. PEOPLE WHO LIVE IN FLOOD PRONE
AREAS MAY NEED TO SEEK HIGHER GROUND.
Special weather statement, Apr 29, 6:57 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT WED APR 29 2009

TXZ083-084-300130-
HARDEMAN TX-FOARD TX-
757 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED IN COTTLE COUNTY ABOUT 19 MILES
WEST OF COPPER BREAKS STATE PARK AT 754 PM CDT...MOVING EAST AT 25
MPH. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING
WIND.

PEOPLE IN FOARD AND HARDEMAN COUNTIES...INCLUDING THE CITY OF
QUANAH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The radar

The Altus AFB radar (KFDR), 86 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
April 29, 7:15 PM CST
Where
Jefferson County, Waurika Lake Dam
Measured
1.25 in hail
Reported by
Other Federal Agency
Coordinates
34.240, -98.050

Hail, Jefferson

When
April 29, 7:50 PM CST to 7:51 PM CST
Where
Jefferson County, Waurika
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.170, -98.000

Up to quarter-size hail was reported in Waurika.

Thunderstorm Wind, Tillman

When
April 29, 9:45 PM CST to 9:47 PM CST
Where
Tillman County, Grandfield
Measured
58 kt (67 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.230, -98.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166515, 166517, 166518.